Oja quantiles
-
Faculty of Mathematics and Physics, Charles University, Prague, Czech Republic
[nagy@karlin.mff.cuni.cz] -
ECARES and Department of Mathematics, Université libre de Bruxelles, Brussels, Belgium [Davy.Paindaveine@ulb.be]
Abstract
One of the most successful concepts of multivariate quantiles is the concept of spatial (or geometric) quantiles; see Chaudhuri [1996]. An important drawback of these quantiles, however, is that they are equivariant under rigid-body transformations but not under general affine transformations. This was addressed through an inner-standardization approach in Hettmansperger et al. [2002] in the special case of the median, then in Serfling [2010] for general quantiles. Still for general quantiles, affine-equivariant spatial quantiles were obtained through a transformation-retransformation approach in Chakraborty [2003]. However, such approaches are not tailored-made for spatial quantiles and could in principle be applied to any multivariate quantiles. Moreover, they also require quite arbitrary choices, for instance the choice of an affine-equivariant scatter matrix functional in Serfling [2010].
Now, in the special case of the median, it is well-known that affine equivariance can be achieved in an elegant way by minimizing the volumes of data-based simplices. The Oja [1983] median can be considered to provide an affine-equivariant version of the spatial median: not only do both medians share the same asymptotic behavior under spherically symmetric distributions but they also can be phrased in a common simplex-based construction; see Paindaveine [2022] and Dürre et al. [2022]. More precisely, the spatial and Oja medians are obtained for and in the class of -medians
where involves a random sample from ; here, stands for the usual -measure of the simplex in with vertices . In this talk, we define Oja quantiles based on such -dimensional simplices that provide affine-equivariant versions of spatial quantiles—in the same way the Oja median provides an affine-equivariant version of the spatial median. This also leads to an Oja depth that, unlike the simplicial volume depth from Zuo et al. [2000], achieves affine invariance without relying on an external standardization. We provide a systematic investigation of the properties of Oja quantiles, in line with what was recently done for spatial quantiles in Konen et al. [2022].
References
- Chakraborty [2003] B. Chakraborty. On affine equivariant multivariate quantiles. Annals of the Institute of Statistical Mathematics, 53(2):380–403, 2003.
- Chaudhuri [1996] P. Chaudhuri. On a geometric notion of quantiles for multivariate data. Journal of the American Statistical Association, 91(434):862–872, 1996.
- Dürre et al. [2022] A. Dürre, and D. Paindaveine. Affine-equivariant inference for multivariate location under loss functions. Annals of Statistics, 50(5):2616–2640, 2022.
- Hettmansperger et al. [2002] T. Hettmansperger, and D. Randles. A practical affine equivariant multivariate median. Biometrika, 89(4):2616–2640, 2002.
- Konen et al. [2022] D. Konen, and D. Paindaveine. Multivariate -quantiles: A spatial approach. Bernoulli, 28(3):1912–1934, 2022.
- Oja [1983] H. Oja. Descriptive statistics for multivariate distributions. Statistics and Probability Letters, 1(6):327-332, 1983.
- Paindaveine [2022] D. Paindaveine. On the measure of anchored Gaussian simplices, with applications to multivariate medians. Bernoulli, 28(2):965–996, 2022.
- Serfling [2010] R. Serfling. Equivariance and invariance properties of multivariate quantile and related functions, and the role of standardisation. Journal of Nonparametric Statistics, 22(7):915–936, 2010.
- Zuo et al. [2000] Y. Zuo, and R. Serfling. General notions of statistical depth function. Annals of Statistics, 28(2):461–482, 2010.